I am 54 with a Stage II, Grade III Uterine cancer. I had my TAH in July and started radiation in September. I have completed the 5dayswk/5wks external and am now at the second of three internal HDR/bracytherapy treatments. I am interested in knowing how other hospitals administered the radiation and also what life-long side effects have others experienced. Will I be completly dry at the end of the treatment? what kind of shrinkage of the vagina should I expect? how long should the dilator be used? if one is sexually active? How do woman cope with this?
Hi, Simonton. I had the HDR brachytherapy for uterine cancer, too. Frankly, I was so grateful to finish up the daily radiation (which, for me, had a ton of really miserable side effects) that the HDR seemed like a piece of cake.
If you've already had one of the treatments, then you know, of course, about that ridiculous "net" girdle (you MUST keep your sense of humor). The applicator hurt going in but once inserted, pain was gone and I really just laid there for the 5-6 minutes and then we were done.
There really are no side effects from the HDR, except for shrinkage from the formation of scar tissue. My vagina is definitely shorter but that's really from the surgery. I'm doing the dilating 3 x's a week. It took a long time for my body to heal up and recover from the external radiation, and I'd say that I'm about 90% there. I just wish the bowels would sort themselves out but that will come in time. I had my last HDR in mid-August and started dilating about a month later (which, my doctor said, is when the scar tissue starts to form). The dilating helps. My doctor encouraged sex, though, I'd say that I've shied away, but I'll be getting back into that soon. (In fact, come to think of it, my doctor encouraged sex throughout all my treatments. Well, I don't know about you, but during my external radiation treatments, sex was beyond the last thing on my mind. I really think that man was crazy.)
With the dilating, my doctor suggested 3 times a week and you could switch off dilating if you're having sex.
My doctor suggested that the dilator should be used 2-3 months although I've seen a lot of different opinions. I really think it's a very individual situation where for example, if two months down the road, I started to feel tighter, I'd probably start dilating again.
The hospital administered the HDR in a small room in the radiation oncology department. Obviously, highly protected. When the radiation is pulled into the applicator, you're alone in the room but there's always someone watching you. They even chime in every few minutes to let you know how much time you've got left.
As far as being dry, I can't say that I'm really dry, I guess I'm just not too focused on it. You use a fair amount of lubrication with the dilator.
I'm sure your experience was similar. This was probably the easiest of all my post-surgical treatments (external radiation, internal radiation, and chemotherapy).
Oh, and how do women cope with this? I tell my husband that "I'm going upstairs to do my dilating." The unspoken second part of that sentence... "so leave me alone.") lol
Good luck to you. Hope the rest of your treatments go smoothly and that you recover quickly from any residual side effects. Feel free to PM me if you want to talk further.
I'm going thru the same sort of thing. My canal did shrink my dr swears it did not, but sex is out of the question, my husband can only go in partially if at all. (it's been almost 2 months since my last internal) I am trying to dilate, but it's no easy matter. I do the candle thing, gives a whole new meaning to a romantic candle light eveing.
I am always looking for ideas or shared experiences. It's nice to know we are not alone in this and the complicatons of treatment.
In the summer of 1999, I had low dose internal radiation over 36 hours as an inpatient for endometrial cancer as well as five weeks of daily external treatments. I had to use the dilator twice a week. Although I used it for several years, my radiation oncologist recently said that it is necessary for about the first year after completing radiation treatments. I would check with your doctor about whether sexual activity would eliminate the need to dilate.
Although I experienced a fair amount of vaginal dryness after completing treatment in August 1999, it has much improved over the past several years. I used to break open a 400 IU vitamin E capsule and applied it to the dilator (along with one of the vaginal lubricators such as KY silky) and this seemed to help considerably. I also made sure to drink a lot of water, eat a healthy diet, take vitamins and minerals including fish oil and vitamin E, and get regular and vigorous exercise.
The only long-term side effect I have from radiation is bowel urgency, but it does not cause me any major difficulties.
Wow, I can't tell you how much I appreciate getting 4 replies overnight. The first thing I did when I started external radiation was to ask to speak to someone that had HDR. The hospital connected me to one 64 year old non sexually active woman who said "nobody told me about shrinkage or using a dilator" Not a good rep for the hospital. Then they kept putting me off, couldn't find someone, HIPA laws, women didn't want to talk about "that area", etc. I proceeded to get myself into such a panic and started questioning if I should have the procedure. If they couldn't connect me to someone, was it so horrible that nobody could talk about it or even worse, were not that many women getting it. I actually had a doctor hang up on me. I just couldn't believe that they couldn't help me connect. I finally got on the internet and made phone calls and found you and several other agency that could put me in touch with other HDR patients. I found the Bloch hotline, Cancer Hope Netword and Cancer Care agency. I have talked to women from Texas, Oklahoma and New York. Actually, they all had postive attitudes, "How could you not do everything you possibly could to prevent it from recurring. They reminded me that my fight was with cancer not after affects.
I have been very, very furtunate. Even though my first procedure was a 4.5 hour laying flat on my back with a foley catheter and cylinders in my vagina and rectum with the vaginal one attached to a board that I was laying on, it was not the worse thing in the world. The doctor and nurses were very attentive and recognized how to maintain some modesty and comfort...drugs!. I did notice some tenderness in my abdomen this week that I didn't have during external and I actually had more diahrrea this week than all the past five weeks. During external, sex was not a problem at all, I didn't have any pain, was not dry and everything worked. My doctor said that I couldn't have sex during the internals and for approximately three weeks after. After one internal, I am still not dry but from reading your helpful hints, that may take some months to come. I guess I better enjoy it now. I did go to the Adam & Eve Romantic Boutique over the weekend...that was an experience to relish! I did buy some lubricants so I could start to use them now and it won't seem so medicinal when I need to. After reading your replies, I realize how lucky I have been so far. This was been so great for emotional state. The doctors and hospital have only treated me medically and I have an appointment with the director of the Radiation Department to just let her know how the treatment in the department made my experience much more difficult that it had to be.